Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Goodland, KS

May 9, 2004Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 9, 2004, 4:49 PM MDT for Yuma County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 4:49 PM MDT (22:49 UTC)
Expired
May 9, 2004, 5:45 PM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3376 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 092249
SVRGLD
COC125-092345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 545 PM MDT

* AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF LAIRD TO 7
  MILES NORTHEAST OF BEECHER ISLAND TO 8 MILES SOUTHEAST OF BEECHER
  ISLAND...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF WRAY
  TO 11 MILES SOUTHEAST OF WRAY TO 14 MILES WEST OF ST. FRANCIS...
  MOVING NORTHEAST AT 20 MPH.

LAT...LON 4024 10223 4007 10226 3993 10228 3970 10233
          3970 10207 3996 10207 4027 10209

BURKE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:25 PM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 9, 1:25 PM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT SUN MAY 9 2004

.DISCUSSION...THE PRIMARY FORECAST CONCERN WILL BE THUNDERSTORM
DEVELOPMENT THIS EVENING...MONDAY AFTERNOON/EVENING...AGAIN ON
TUESDAY AFTERNOON/EVENING AND ONCE AGAIN BY MID WEEK AS UPPER TROUGH
AND STRONG COLD FRONT ARRIVE LATE WEDNESDAY NIGHT OR EARLY ON THURSDAY.

LATEST SURFACE ANALYSIS INDICATING DRY LINE MUCH FURTHER WEST
COMPARED TO YESTERDAY AT THIS TIME WITH A FEW RETURNS SHOWING UP
OVER CHEYENNE COUNTY COLORADO. STABILITY PARAMETERS SUGGEST
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE
EASTWARD INTO THE NORTHEAST ZONES DURING THE EVENING HOURS. BUMPED
POPS UP INTO THE LIKELY CATEGORY AS CONVECTION WILL LIKELY CONTINUE
WITH DEVELOPMENT OF LOW LEVEL JET.

EXPECT COOLER CONDITIONS ON MONDAY AS LEE TROUGH/FRONT SET UP
SLIGHTLY FURTHER SOUTH COMPARED TO THE PAST COUPLE OF DAYS. ETA
STABILITY PARAMETERS SUPPORT SCATTERED MENTION BY AFTERNOON WITH A
MORE FAVORABLE WIND FIELD TO SUPPORT SEVERE THUNDERSTORMS. THIS
ACTIVITY WILL LIKELY CARRY INTO THE EVENING HOURS AS BOUNDARY LIFTS
NORTH DURING OVERNIGHT.

TROUGH MOVES INTO THE WEST LATE ON TUESDAY AS LEE TROUGH STRENGTHENS
WITH WINDY SOUTHERLY FLOW ACROSS MUCH OF THE EASTERN ZONES. ETA
STABILITY PARAMETERS SUPPORT ISOLATED TO SCATTERED MENTION EAST OF
TROUGH AXIS BY AFTERNOON.

UPPER TROUGH APPROACHES ON WEDNESDAY WITH SOME DIFFERENCES IN THE
PLACEMENT OF THE 500MB TROUGH AXIS. GFS APPEARS SLIGHTLY MORE
AMPLIFIED WHEN COMPARED TO THE ETA...THEREFORE IT IS ALSO SLOWER
BRINGING THE BOUNDARY ACROSS THE FORECAST AREA. WILL LEAN TOWARDS
THE SLOWER SOLUTION MUCH LIKE PREVIOUS FORECAST WITH A COLD FRONT
MOVING INTO THE WEST/NORTHWEST OVERNIGHT WEDNESDAY AND INTO EARLY
THURSDAY IN THE EAST. LITTLE CHANGES TO POPS/TEMPS AT THIS TIME WITH
PLENTY OF UNCERTAINTY BEYOND FRIDAY. SURFACE BOUNDARY REMAINS IN THE
AREA THROUGH NEXT WEEKEND AND MAY BE A FOCUS FOR ADDITIONAL
CONVECTION TOWARD THE END OF NEXT WEEK AND INTO THE WEEKEND. NO PLAN
TO MENTION PRECIPITATION AT THIS TIME BASED ON LACK OF CONSISTENCY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

MWM
Hazardous weather outlook, May 9, 10:36 AM MDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT SUN MAY 9 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

.DAY ONE...TODAY AND TONIGHT

TODAY...SUFFICIENT MOISTURE AND INSTABILITY WILL BE PRESENT FOR A
SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY NORTH OF INTERSTATE 70
THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP AFTER 2 PM MDT ALONG A
DRYLINE WHICH WILL BE LOCATED FROM NEAR YUMA COLORADO TO IMPERIAL
NEBRASKA. INDIVIDUAL STORMS WILL MOVE NORTHEAST WHILE THE LINE
ITSELF WILL MOVE EASTWARD...REACHING A MCCOOK NEBRASKA TO BIRD CITY
KANSAS LINE BY 6 PM MDT. SMALL HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS NEAR THESE THUNDERSTORMS.

TONIGHT...A LOW LEVEL JET WILL DEVELOP ACROSS THE AREA AFTER
SUNSET...AND WILL INTERACT WITH AND INTENSIFY THUNDERSTORMS EXPECTED
TO BE ONGOING NORTH OF INTERSTATE 70. THIS WILL ENHANCE THE THREAT
FOR SEVERE WEATHER...ESPECIALLY IN SOUTHWEST NEBRASKA. LARGE
HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO WILL BE POSSIBLE
THIS EVENING AND INTO THE EARLY MORNING HOURS IN THESE AREAS.

EXTREME FIRE DANGER WILL EXIST ACROSS THE ENTIRE AREA THIS AFTERNOON
WITH TEMPERATURES IN THE LOWER 90S AND RELATIVE HUMIDITY VALUES
AROUND 20 PERCENT.  ALL OUTSIDE BURNING SHOULD BE AVOIDED ON DAYS
WHEN EXTREME FIRE DANGER EXISTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FRONTAL BOUNDARY
WILL MOVE ACROSS THE AREA MONDAY AND AGAIN ON WEDNESDAY...AND A
SERIES OF WEATHER DISTURBANCES WILL ALSO MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED NORTH OF INTERSTATE 70 THIS AFTERNOON
AND TONIGHT.

JDK/DLF

In the hours before

Local storm report, May 9, 2:10 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             5 N NORTON              39.91N 99.89W
05/08/2004  1.00 INCH        NORTON             KS   LAW ENFORCEMENT

&&

TAS
Special weather statement, May 9, 2:44 PM MDT, 2 hours 5 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT SUN MAY 9 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE TRI STATE THIS
AFTERNOON AND EARLY EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE ENTIRE TRI STATE AREA...INCLUDING EXTREME EAST CENTRAL
COLORADO...NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH 8PM MDT
(9PM CDT).

A VERY MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE REGION.
A DRY LINE OVER EASTERN COLORADO AND A FRONT MOVING THROUGH NEBRASKA
WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT FIRST OVER THE WESTERN
PORTIONS OF THE WATCH AREA...DEVELOPING EASTWARD OVER TIME. STORMS
ARE EXPECTED TO RAPIDLY BECOME SEVERE AS THEY MOVE INTO THE MOIST
AND UNSTABLE ENVIRONMENT. HAIL TO 2 INCHES AND WIND GUSTS TO 70 MPH
WILL BE POSSIBLE.

JDK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:56 PM MDTSevere Thunderstorm WarningGLDYuma59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.